South Dakota, 2003

Hail in South Dakota, May 3, 2003

May 3, 2003 · NWS UNR · 12 events in 2 counties and zones

A severe thunderstorm developed across the northeastern slopes of the Black Hills early in the afternoon and became nearly stationary over southwestern Meade County for about 2 hours. The storm dropped hail up to the size of half dollars over areas from Sturgis to Tilford and Piedmont.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed across the northeastern slopes of the Black Hills early in the afternoon and became nearly stationary over southwestern Meade County for about 2 hours. The storm dropped hail up to the size of half dollars over areas from Sturgis to Tilford and Piedmont. Hail fell for one hour over locations just southeast of Sturgis. A funnel cloud was also reported by a storm chaser northeast of Tilford. By mid afternoon, the storm began to move out onto the Meade County plains with dime to quarter sized hail reported near Ellsworth Air Force Base, Hereford, and Union Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 3, 8:25 AM MST, 5 hours 5 minutes earlier.

Area forecast discussion, May 3, 8:25 AM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
925 AM MDT SAT MAY 3 2003

WILL UPDATE FCST TO TO MENTION SCT SHWS/TSTMS ALREADY OCCURRING FM
ERN MEADE CTY E THOUGH HAAKON/ZIEBACH COUNTIES. OTHERWISE ZONES IN
GOOD SHAPE.

.UNR...NONE.
Hazardous weather outlook, May 3, 5:21 AM MST, 8 hours 9 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
621 AM MDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG DISTURBANCE WILL EJECT INTO THE NORTHERN PLAINS
TODAY...CREATING A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
MUCH OF SOUTH DAKOTA TODAY. THE BEST CHANCE OF SEVERE THUNDERSTORMS
WILL OCCUR OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE
SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE WILL REMAIN IN THE REGION THROUGH MONDAY.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ON SUNDAY.
MONDAY WILL BE COOLER...WITH THE RAIN SHOWERS TAPERING OFF BY LATE
AFTERNOON. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FROM
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Lawrence

When
May 3, 1:30 PM MST
Where
Lawrence County, 7 mi E of Deadwood
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.383, -103.550

Hail, Meade

When
May 3, 1:35 PM MST to 2:35 PM MST
Where
Meade County, 4 mi SE of Sturgis
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.383, -103.450

Hail, Meade

When
May 3, 1:50 PM MST
Where
Meade County, Sturgis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.417, -103.500

Hail, Meade

When
May 3, 1:50 PM MST
Where
Meade County, Ft Meade
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.417, -103.300

Hail, Meade

When
May 3, 1:57 PM MST
Where
Meade County, Tilford
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.300, -103.417

Funnel Cloud, Meade

When
May 3, 2:17 PM MST to 2:18 PM MST
Where
Meade County, 6 mi NE of Tilford
Reported by
LAW ENFORCEMENT
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Hail, Meade

When
May 3, 3:25 PM MST
Where
Meade County, 6 mi SE of Piedmont
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.167, -103.300

Hail, Meade

When
May 3, 3:25 PM MST
Where
Meade County, Piedmont
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.233, -103.383

Hail, Meade

When
May 3, 3:45 PM MST
Where
Meade County, 12 mi SW of Hereford
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.267, -103.050

Hail, Meade

When
May 3, 3:55 PM MST
Where
Meade County, 6 mi E of Ellsworth Afb
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.150, -102.983

Hail, Meade

When
May 3, 4:10 PM MST
Where
Meade County, 1 mi N of Hereford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.400, -102.883

Hail, Meade

When
May 3, 4:20 PM MST
Where
Meade County, Union Center
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.567, -102.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359893, 5359800, 5359801, 5359892, 5359894, 5359895, 5359896, 5360191, 5360192, 5360193, 5360194, 5360195.